MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/04/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence."   the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic inguinal hernia repair on (b)(6) 2019 whereby two gore® dualmesh® biomaterial devices were implanted.The complaint alleges that on (b)(6) 2020, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: hernia recurrence, mesh migration, inflammation-2 dm+ devices, 1 in right inguinal and 1 in left inguinal.Right sided device "migrated far anterior to the inguinal orifice" and was explanted.No allegations against left inguinal gore device.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Correcting date received by manufacturer for the initial mdr: the information needed to determine reportability was received on (b)(6) 2021, not on (b)(6) 2021.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2018: (b)(6).(b)(6) md.Office notes.Painful bilateral inguinal hernias.Groin pain for 6-8 months, worse over past couple of months.Activity makes it worse, bending over, walking.Right side hurts more than the left but the pa noted bilateral hernias.Social history: no smoking.Every day drinks beer, 3-4 per day.Marijuana rarely, once a week.Weight 74 kg, bmi 22.71.Exam: abdomen: soft, non-tender, non-distended, normal bowel sounds, no masses, no umbilical hernia, positive bilateral inguinal hernias, incarcerated.Right mildly tender to palpation.Impression/plan: bilateral incarcerated inguinal hernia.Plan transabdominal preperitoneal.Alcoholism; increases surgical risk.Advised that pa robinson can help with alcohol cessation.Marijuana use; increases surgical risk.On (b)(6) 2018: (b)(6) hospital.(b)(6) md.Operative report.Preoperative diagnosis: bilateral inguinal hernias, right more painful than left.Postoperative diagnosis: bilateral inguinal hernias, right more painful than left.Laparoscopic totally extraperitoneal bilateral inguinal hernia repairs with mesh.Surgeon: (b)(6) md.Assistant: (b)(6) , rnfa.Anesthesia: general endotracheal with local.Complications: none apparent.Condition: none apparent.Findings: see postoperative diagnosis.Specimens: none.Estimated blood loss: 10 ml.Brief history: the patient is a 52-year-old male who presented with painful bilateral inguinal hernias and surgery was recommended because they were becoming painful and because he has to do a lot of lifting at work.Procedure, risks, benefits, expected perioperative course and alternatives were discussed in detail with the patient, who provided informed consent to proceed.Procedure in detail: ¿the patient was identified as correct person, brought to the room and prepped and draped in the usual sterile fashion.A timeout was performed in which the patient, procedure and antibiotic administration were all re-verified.Marcaine 0.25% plain mixed 50:50 with 1% lidocaine with epinephrine was used to locally infiltrate the planned surgical site at the infraumbilical location and all subsequent port sites.Transverse incision was made and carried down through fatty tissue using bovie electrocautery.The fascia was incised under direct vision and right rectus muscle was rotated just a little bit laterally so that the space just superficial to the peritoneum could be visualized.Dissecting balloon was placed in the space, inflated and held for about 30 seconds and then released.The working trocar was then placed and insufflation was started.Two 5-mm ports were placed in the low midline under direct vision and gentle blunt dissection was undertaken in the right inguinal space.There was no evidence of any anatomic variation and the peritoneum lay flat in the viewing screen, so a large right sided mesh was rolled up and placed in the space and tacked once medially and once laterally, once it was in proper position.We then turned our attention to the left space.Space was opened up.The peritoneum in this location was stuck to the cord and it was pulled down until it stayed down at the inferior aspect of the screen.Large left mesh was then unrolled, placed appropriately and 1 medial tack and 1 lateral tack were placed to secure that mesh.Insufflation was released.All ports were removed.Midline fascia was closed with a figure-of-eight 0-vicryl suture.Skin was closed with running subcuticular 5-0 monocryl sutures und dressed with dermabond.At the end of the case, all needle, sponge and instrument counts were correct.The patient tolerated his procedure very well and was transferred to recovery in good condition.¿ on (b)(6) 2018: (b)(6) hospital.Implant record.Description: 3d max mesh.On (b)(6) 2018: (b)(6) hospital.Or nursing records.Asa 2.On (b)(6) 2019: (b)(6).(b)(6) md.Office notes.History of bilateral hernia 1 year ago by dr.(b)(6) has bilat recurrence.Former smoker, quit more than 30 days ago.Weight 161 lbs, bmi 23.77.Impression/plan: bilateral recurrent inguinal hernias, screen colon, plan colonoscopy then proceed with bilateral hernia repair.Implant procedure: robotic bilateral inguinal hernia repair.Implant date: (b)(6) 2019 (same day surgery) on (b)(6) 2019: (b)(6).(b)(6) md.Operative report.Preoperative diagnosis: same mesh that implanted previous surgery was stuck to the peritoneum anterior and superior to the hernias from making any kind of tap repair possible, cannot mobilize labs so he had to convert to oper.Postoperative diagnosis: as above.Indication: bilateral recurrent inguinal hernias.Anesthesia type: general.Estimated blood loss: 20 cc.Findings: bilateral inguinal hernias indirect.Specimens: sac on the left side.Complications: none.Technique: ¿patient taken operating room laid supine draped prepped you sterile fashion given general anesthetic incision made supra umbilical with a varies and then a varies needle was inserted in the abdominal cavity visiport placed this location examined the pelvis he had 2 previous placed mesh as i were curled up in it stuck just underneath the peritoneum anterior and proximal to his inguinal orifice so we will not really functioning at all but i felt that given how much inflammation is because on the peritoneum a tap type of repair was not can be possible so elected this time is to convert to open work on the left side first went ahead now made incision with a 10 blade scalpel dissected down to the external oblique upon neurosis with cautery upon neurosis cleaned up oper upon neurosis with a 15-blade scalpel lengthen the incision through the external ring plane dissected around the cord dissected into the sac and identified the indirect sac this was dissected free open there is no intra- abdominal contents within the sac the sac was ligated 3-0 silk amputated number, the peritoneum allowed to drop back in the abdominal cavity and a lichtensteir repair was performed using a gore-tex mesh sutured in just above the pubic tubercle 1 arm was running up along the inguinal ligament.The alarm right up along the conjoined tendons were tied the sutures down at the internal ring superiorly, trimmed the edges of the mesh, drop the cord back onto the mesh and closed the external oblique upon neurosis with a running 2-0 vicryl close scarpa's with interrupted 2- 0 vicryl close the skin with a 4- 0 monocryl and now did same in the other side made incision again with 10 blade scalpel dissected down to the aunt and then upon neurosis the external oblique open this upon neurosis with a 15 blade scalpel into the external ring bluntly dissected around the cord dissection the sac, there is a sac was dissected free the appendix was actually in the sac so i just pushed it back in and then the repair of the hernia with gore-tex micromesh again double- armed prolene was sutured in at the pubic tubercle 1 arm up along the inguinal ligament along the conjoined tendon came up over the internal ring this provided good repair of the hernia when i obtained up the area around the cord superior and laterally with another stitch and then to trim the edges of the mesh drop the cord back onto the mesh close external oblique upon neurosis running 2-0 vicryl and closed scarpa's interrupted 2-0 vicryl closed the skin with 4- 0 monocryl and then closed the skin umbilical incision with 4- 0 monocryl he tolerated procedure well, was taken recovery stable he should be discharged home same day.¿ on (b)(6) 2019: (b)(6).Implant record.Device description: implant, mesh surgical.8 cm x 12 cm x 1 mm.Dualmesh.Device serial number: (b)(6).Device manufacturer: wl gore and associates.Device catalog number: 1dlmc02.Device expiration: 04/30/24.The records confirm a gore® dualmesh® biomaterial (1dlmc02/(b)(6) ; 1dlmc02/(b)(6) ) was implanted during the procedure.Relevant medical information: on (b)(6) 2019: (b)(6).Anesthesia record.Asa 2.On (b)(6) 2019: (b)(6).(b)(6) rn.Discharge instructions.Weight 71.16 kg, bmi 21.88.Follow up with surgeon next week.No lifting over 20 lbs x 4 weeks.On (b)(6) 2020: (b)(6).(b)(6) md.Office notes.Follow up ct scan for inguinal hernia right groin, getting worse over time.Had a bilateral inguinal hernia repair with early recurrence of both hernias.At the time of attempted robotic repair, mesh placed clearly migrated, was no longer in position, maybe was never in position.Now worsening hemodynamically, my impression this is from the migration of this mesh.Impression/plan: inguinodynia noticed a hernia in ct scan.Plan excising this mesh robotically and possibly repair the hernia defect.Wants to have mesh removed.On (b)(6) 2020: (b)(6).Anesthesia record.Asa 2.Weight 73.3 kg.Explant procedure: robotic right inguinal mesh removal and repair right inguinal hernia.[type of mesh ni] explant date: (b)(6) 2020 (same day surgery) on (b)(6) 2020: (b)(6).(b)(6) md.Operative report.Indication for surgery: inguinodynia malplaced mesh.Preoperative diagnosis: same.Postoperative diagnosis: patient with mesh far anterior to the inguinal orifice this mesh was excised the mesh on the left side was also intraperitoneal but this was not hurting him so he is done with the right side today.Anesthesia type and anesthesiologist: general.(b)(6) md (attending anesthesiologist).Estimated blood loss: 20 cc.Findings: extensive inflammatory changes around the mesh, the mesh was stuck to the epigastric artery so portion of this mesh was left up against the artery the rest was excised.Specimen: none just foreign body mesh.Complications: none.Technique: ¿patient taken operatively supine draped prepped in sterile fashion given general anesthetic a supraumbilical incision made with a 15 blade scalpel varies needle was using access abdominal cavity sphincter pressure 15 mm visiport was placed this location another 12 was passed in the right lower quadrant and a robotic 8 in the left robot was then docked a prograsp was placed in left hand brought up to the level of hernia and a monopolar scissors in the right brought up to the level of the hernia mesh and now i left the table went to the console to command instruments incised the peritoneum in front of the mesh this was very anterior this mesh not in the usual position we would see a hernia mesh and we began excising it from the retroperitoneal side navigated dissected free pretty completely except for one area that was really tightly attached to the epigastric artery as opposed to risking injury to the epigastric artery i dissected around this area leaving a low portion of mesh on the epigastric artery and then to remove the entire mesh out this mesh was then placed into an endobag and retrieved through the 12 port site after irrigating out the cavity i was able to close the cavity where we had excised the mesh work with a running 2 ov lock suture there was no evidence of hernia after he took this as he had the hernia repaired with open technique and this repair was holding to the there is no need to place further mesh in this location so no mesh was placed and i went ahead and remove both instruments ports were removed after undocking the robot we closed the incision sites with 0 vicryl sutures then closed skin with staples he tolerated procedure well was taken recovery stable condition be discharged home same day.¿ relevant medical information: on (b)(6) 2020: (b)(6).(b)(6) , rn.Discharge instructions.Discharge vitals: weight 73.3 kg.Follow up with surgeon next week.No lifting over 20 lbs x 4 weeks.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated type of investigation h6: updated investigation conclusions the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Through gore's investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as false claim and no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11767955
Report Number3003910212-2021-01221
Device Sequence Number11552786
Product Code FTL
UDI-Device Identifier00733132600953
UDI-Public00733132600953
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Model Number1DLMC02
Device Catalogue Number1DLMC02
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/30/2021
Supplement Date Received by Manufacturer04/22/2021
04/22/2021
11/10/2021
11/10/2021
Initial Report FDA Received Date05/04/2021
Supplement Report FDA Received Date05/06/2021
05/27/2021
11/16/2021
07/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/17/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient SexMale